COVID-19 border restrictions may be causing more overdoses, advocate says

·2 min read
Provincial border restrictions have disrupted normal drug supply. (Eric Baradat/AFP/Getty Images - image credit)
Provincial border restrictions have disrupted normal drug supply. (Eric Baradat/AFP/Getty Images - image credit)

Pandemic border restrictions may be inadvertently causing more drug overdoses, according to a youth outreach worker in Windsor, N.S.

Amanda Dodsworth of Peer Outreach Support Services and Education (POSSE) said border restrictions have disrupted normal drug supply so some people may be adding other substances, like opioids, to drugs to "bulk up" product.

"We're seeing a lot more contaminated substances based on the fact that folks aren't able to move as freely between provinces anymore," Dodsworth told CBC Radio's Information Morning on Wednesday.

In December, a substance being sold as methadone pills in Cape Breton tested positive for fentanyl, a powerful synthetic opioid.

A lethal dose for a typical adult can be as low as two milligrams — which is equal to two grains of salt.

In 2020, 45 Nova Scotians died from opioid overdoses.

And just last week, Dodsworth said she reported a fatal overdose in Halifax related to the use of ecstasy suspected to have been contaminated with opioids or benzodiazepines.

Nova Scotia Health issued a notice Monday reminding drug users to be safe and watch for signs of overdose when using.

"It's really important to get that information out into the hands of the public, and we have definitely seen an uptick in those warnings coming out," Dodsworth said.

How to stay safe

Nova Scotia Health reminds drug users not to use alone, if possible. People who use alone should call a trusted support person and provide them with their location.

Having a naloxone kit is another important part in preventing overdose. Naloxone is a drug that can reverse an opioid overdose. Kits are available for free at Nova Scotia pharmacies.

Dodsworth said opioid testing strips are also available through POSSE. The tests detect opioids within other substances and provide a positive or negative result within a few minutes.

"The reality is that people are going to use substances … the approach that we have is nonjudgmental. It comes from a place of care. And that is to be honest with people about the risks that you take when you're using a substance," she said.

Naloxone kits are available at pharmacies in Nova Scotia.
Naloxone kits are available at pharmacies in Nova Scotia.(Jonathan Hayward/The Canadian Press)

Dodsworth said signs of overdose include bluing or greying of the mouth or lips, laboured breathing, gurgling sounds and the inability to wake someone.

She said anyone who witnesses an overdose, should call 911 immediately and then administer a naloxone shot.

"There's lots of reasons why people use substances and we're not there to judge why they're doing it," she said.

"We just want to make sure that they're as safe as they can be while they're consuming."

MORE TOP STORIES